South Dakota, 2016

High Wind in South Dakota, December 25 to 26, 2016

December 25 to 26, 2016 · NWS FSD · 24 events in 24 counties and zones

Very strong winds developed over southeast South Dakota on Christmas night and continued into the morning of December 26th. The southwest to west winds developed as a low pressure system, which had brought rain and thunderstorms on Christmas Day, moved just north of the area.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Very strong winds developed over southeast South Dakota on Christmas night and continued into the morning of December 26th. The southwest to west winds developed as a low pressure system, which had brought rain and thunderstorms on Christmas Day, moved just north of the area. Sustained winds reached up to 50 mph, and gusts were measured as high as 72 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 25, 5:37 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 25, 5:37 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
537 PM CST Sun Dec 25 2016

.SHORT TERM...(This evening through Monday)
Issued at 258 PM CST Sun Dec 25 2016

Busy forecast again today with strong low pressure across the
Central Plains lifting north tonight.  As it does so, winds will
transition to a westerly flow.  Strongest pressure changes are
focused across the south central South Dakota this evening, and
evening shift will need to keep an eye on this area for potential
upgrade to a high wind warning.  Secondary area to watch will be
across southwest Minnesota on Monday with mechanical mixing. Outside
of these two heightened areas, it will still be windy and went ahead
and issued a wind advisory for tonight into tomorrow.  There could
be periods in there where the winds drop below advisory criteria,
but will still be windy.

As for thunderstorms, surface has not warmed as much as expected
today, and therefore convection immediately ahead of the dry slot
may not be strong enough with stronger inversion to result in winds
aloft surfacing through the early evening hours.

Dry slot is expected to remain across much of the area through the
night.  With west to northwest winds coinciding with the dendritic
layer early Monday morning, could see some light snow or flurries
develop along and north of I-90 Monday morning.  Not a lot of lift
available but fairly efficient atmosphere.  Main concern will be the
winds, with 35-45 knots of flow at 925 hpa, could see wind gusts
approach 50 mph through late afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 258 PM CST Sun Dec 25 2016

As storm system pulls away, winds will die off quickly Monday
evening.  This will be the indication of pretty quiet weather
pattern through the week dominated by northwest flow.  A front
passes through the area mid week, which may knock highs down a
little in its wake but thats about it. Broad upper level trof will
keep northwesterly flow over the area through the area.  Again as I
mentioned in previous days, we may see a few flakes of snow but
moisture availability remains in question. not too hard to get a
little light snow from the squeeze lay in northwest flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 530 PM CST Sun Dec 25 2016

00Z TAF set includes improving sky and visibility conditions
through the evening and overnight hours. One exception is at KHON
who is currently VFR this early Sunday evening on the leading
edge of the dry slot. MVFR moisture could wrap back into that site
overnight tonight as winds become southwest and west, and
currently MVFR resides in central SD to their west. Overall though
at KFSD and KSUX, the dry slot will move northward impacting these
sites with improving conditions. For the bulk of tonight and
Monday, expecting VFR or upper end MVFR as some strato cumulus may
develop on Monday during the daytime as cold air advection moves
in. Wind wise...it will be windy as these winds turn to the
southwest and west through the night. Watch for strong crosswinds
on area runways later tonight and Monday. In addition, non
convective low level wind shear with very stout winds not too far
off the surface of 50 and 60 knots is a problem this evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 4 PM CST Monday for SDZ038>040-050-052>071.

MN...Wind Advisory until 4 PM CST Monday for MNZ071-072-080-081-089-
     090-097-098.

IA...Wind Advisory until 4 PM CST Monday for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 4 PM CST Monday for NEZ013-014.

&&

SHORT TERM...BT
LONG TERM...MJ
AVIATION...MJ
Hazardous weather outlook, Dec 25, 12:45 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 PM CST SUN DEC 25 2016

IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>057-261845-
OSCEOLA-DICKINSON-CLAY IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-
1245 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL
SOUTH DAKOTA AND SOUTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF MODERATE RAINFALL ASSOCIATED WITH THUNDERSTORMS CAN BE
EXPECTED THROUGH EARLY THIS EVENING. LOCALIZED FLOODING AND
PONDING OF WATER IS POSSIBLE. NO SEVERE STORMS ARE EXPECTED.

STRONG WINDS WILL DEVELOP THIS AFTERNOON AND LIKELY PRODUCE GUSTS
OVER 45 MPH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WEST WINDS ON MONDAY WILL GUST UP TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

IAZ001-012-013-SDZ058>062-064>067-261845-
LYON IA-SIOUX-O'BRIEN-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
1245 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF MODERATE RAINFALL ASSOCIATED WITH THUNDERSTORMS CAN BE
EXPECTED THROUGH EARLY THIS EVENING. LOCALIZED FLOODING AND
PONDING OF WATER IS POSSIBLE. NO SEVERE STORMS ARE EXPECTED.

STRONG WINDS WILL DEVELOP THIS AFTERNOON AND LIKELY PRODUCE GUSTS
OVER 40 MPH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST WINDS ON MONDAY WILL GUST UP TO 45 MPH DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

IAZ020>022-031-032-NEZ013-014-SDZ050-063-068>071-261845-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-
CHARLES MIX-BON HOMME-YANKTON-CLAY SD-UNION-
1245 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF MODERATE RAINFALL ASSOCIATED WITH THUNDERSTORMS CAN BE
EXPECTED THROUGH EARLY THIS EVENING. LOCALIZED FLOODING AND
PONDING OF WATER IS POSSIBLE. NO SEVERE STORMS ARE EXPECTED..

STRONG WINDS WILL DEVELOP THIS AFTERNOON AND CONTINUE TONIGHT WITH
GUSTS OVER 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST WINDS ON MONDAY WILL GUST UP TO 40 MPH DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Dec 25, 3:24 PM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
324 PM CST Sun Dec 25 2016

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
252230-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
Including the cities of...Sibley...Spirit Lake...Milford...
Arnolds Park...Tyler...Hendricks...Lake Benton...Ivanhoe...
Marshall...Slayton...Fulda...Windom...Mountain Lake...
Worthington...Jackson...Lakefield...Pipestone...Luverne...
De Smet...Arlington...Lake Preston...Brookings...Madison...
Orland...Flandreau
324 PM CST Sun Dec 25 2016

AFTERNOON TEMPERATURES CONTINUE TO CLIMB VERY SLOWLY. AS OF MID
AFTERNOON...LESS OBSERVATIONS ARE REPORTING 32 DEGREES...WITH A
BULK OF THE REPORTS AT 33 TO 34 DEGREES ACROSS EAST CENTRAL SOUTH
DAKOTA AND SOUTHWEST MINNESOTA. REPORTS OF PATCHY ICING ON ROADS
CONTINUES SO USE CAUTION IF TRAVELING THIS AFTERNOON. THE GOOD
NEWS IS...TEMPERATURES SHOULD CONTINUE TO SLOWLY WARM AFTER SUNSET.
Special weather statement, Dec 25, 6:47 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
647 PM CST Sun Dec 25 2016

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
260245-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
Including the cities of...Sibley...Spirit Lake...Milford...
Arnolds Park...Tyler...Hendricks...Lake Benton...Ivanhoe...
Marshall...Slayton...Fulda...Windom...Mountain Lake...
Worthington...Jackson...Lakefield...Pipestone...Luverne...
De Smet...Arlington...Lake Preston...Brookings...Madison...
Orland...Flandreau
647 PM CST Sun Dec 25 2016

AS OF EARLY SUNDAY EVENING...THE LAST ROUND OF RAINFALL IS MOVING
NORTHWARD AND SHOULD EXIT THE AREA BETWEEN 8 PM AND 9 PM.
TEMPERATURES CONTINUE TO HOVER AT 32 TO 34 DEGREES...AND WILL
LIKELY REMAIN THIS WAY THROUGH THE OVERNIGHT HOURS. BE AWARE THAT
SOME HIGHWAYS...AND ESPECIALLY SECONDARY ROADS...HAVE SLUSH AND
SOME PATCHY ICE ON THEM. THIS MAKES TRAVEL MORE DANGEROUS
ESPECIALLY AT NIGHT. USE CAUTION IF DRIVING THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 high wind. Local standard time, as filed.

High Wind, Yankton

When
December 25, 9:00 PM CST to December 26, 6:00 AM CST
Where
Yankton forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and signs were damaged. The winds included a measured peak gust of 72 mph at Yankton Airport.

High Wind, Clay

When
December 25, 9:00 PM CST to December 26, 6:00 AM CST
Where
Clay forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
County Official
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and signs were damaged. The winds included a measured peak gust of 66 mph at Vermillion Airport.

High Wind, Union

When
December 25, 9:00 PM CST to December 26, 6:00 AM CST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.

High Wind, Lincoln

When
December 25, 9:00 PM CST to December 26, 6:00 AM CST
Where
Lincoln forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
County Official
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. Roof damage to a building was reported at Lennox. The winds included a peak gust of 67 mph measured at Canton Airport.

High Wind, Jerauld

When
December 25, 10:00 PM CST to December 26, 6:00 AM CST
Where
Jerauld forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.

High Wind, Sanborn

When
December 25, 10:00 PM CST to December 26, 6:00 AM CST
Where
Sanborn forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.

High Wind, Brule

When
December 25, 10:00 PM CST to December 26, 6:00 AM CST
Where
Brule forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. The winds included measured sustained winds of 45 mph and a peak gust of 64 mph at Chamberlain Airport.

High Wind, Aurora

When
December 25, 10:00 PM CST to December 26, 6:00 AM CST
Where
Aurora forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
State Official
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. The winds included measured sustained winds of 40 mph and a peak gust of 59 mph measured by South Dakota State University equipment at White Lake.

High Wind, Davison

When
December 25, 10:00 PM CST to December 26, 6:00 AM CST
Where
Davison forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. Building roof damage was reported 3 miles south of Mitchell. The winds included measured sustained winds over 40 mph and a peak gust of 64 mph at Mitchell.

High Wind, Minnehaha

When
December 25, 10:00 PM CST to December 26, 6:00 AM CST
Where
Minnehaha forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, including at least one thousand customers without power for most of Christmas night. Traffic lights and some signs were damaged. Damage also included soffit on the outside of the city's events center. The winds included measured sustained winds of 40 mph measured at Sioux Falls, and a peak gust of 57 mph at measured at Garretson.

High Wind, Gregory

When
December 25, 10:00 PM CST to December 26, 6:00 AM CST
Where
Gregory forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages. The winds included measured sustained winds of 40 mph and a peak gust of 60 mph near Gregory.

High Wind, Charles Mix

When
December 25, 10:00 PM CST to December 26, 6:00 AM CST
Where
Charles Mix forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages. The winds included measured sustained winds of 40 mph and a peak gust of 62 mph at Lake Andes.

High Wind, Douglas

When
December 25, 10:00 PM CST to December 26, 6:00 AM CST
Where
Douglas forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.

High Wind, Bon Homme

When
December 25, 10:00 PM CST to December 26, 6:00 AM CST
Where
Bon Homme forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.

High Wind, Hutchinson

When
December 25, 10:00 PM CST to December 26, 6:00 AM CST
Where
Hutchinson forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
State Official
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. The winds included a measured sustained winds of 40 mph and a peak gust of 56 mph measured by South Dakota State University equipment at Parkston.

High Wind, Beadle

When
December 25, 11:00 PM CST to December 26, 6:00 AM CST
Where
Beadle forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages. The winds included measured sustained winds of 40 mph and a peak gust of 53 mph at Huron, but stronger winds and gusts were suspected to have occurred.

High Wind, Kingsbury

When
December 25, 11:00 PM CST to December 26, 6:00 AM CST
Where
Kingsbury forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.

High Wind, Brookings

When
December 25, 11:00 PM CST to December 26, 6:00 AM CST
Where
Brookings forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and some signs were damaged. The winds included measured sustained winds of 40 mph and a peak gust of 53 mph at Brookings Airport, but stronger winds and gusts were suspected to have occurred.

High Wind, Miner

When
December 25, 11:00 PM CST to December 26, 6:00 AM CST
Where
Miner forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.

High Wind, Lake

When
December 25, 11:00 PM CST to December 26, 6:00 AM CST
Where
Lake forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. The winds included measured sustained winds of 42 mph and a peak gust of 61 mph at Madison.

High Wind, Moody

When
December 25, 11:00 PM CST to December 26, 6:00 AM CST
Where
Moody forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. The winds included measured sustained winds of 40 mph and a peak gust of 60 mph at Flandreau.

High Wind, Hanson

When
December 25, 11:00 PM CST to December 26, 6:00 AM CST
Where
Hanson forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.

High Wind, McCook

When
December 25, 11:00 PM CST to December 26, 6:00 AM CST
Where
McCook forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.

High Wind, Turner

When
December 25, 11:00 PM CST to December 26, 6:00 AM CST
Where
Turner forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665091, 665092, 665094, 665095, 665070, 665071, 665075, 665076, 665077, 665080, 665081, 665087, 665088, 665089, 665090, 665066, 665067, 665068, 665072, 665073, 665074, 665078, 665079, 665093.